Winter Storm, Northern Fairfield
- When
- March 5, 8:30 PM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
A complex and slow-moving coastal storm affected much of southern Connecticut from Sunday March 4th through midday Wednesday March 7th. This storm was accompanied by a mixture of snow, sleet, freezing rain and rain through the early portion of the event, and mainly heavy snow for the remainder of the event.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A complex and slow-moving coastal storm affected much of southern Connecticut from Sunday March 4th through midday Wednesday March 7th. This storm was accompanied by a mixture of snow, sleet, freezing rain and rain through the early portion of the event, and mainly heavy snow for the remainder of the event. Gusty winds and minor to moderate coastal flooding and beach erosion also occurred along portions of coastal Connecticut.On Sunday March 4th, a strong low pressure system moved east across the Tennessee Valley, while a new low slowly developed off the Mid Atlantic coast. The precipitation shield accompanying this complex storm system moved north and reached southern Connecticut in the form of spotty light snow and sleet by Sunday afternoon. The precipitation intensified Sunday night and early Monday, but as warmer air moved into the region aloft, the snow changed to a mixture of sleet, freezing rain and rain by Monday morning.During Monday March 5th, the new low pressure system off the Mid Atlantic coast began to intensify rapidly. This spread heavy precipitation across southern Connecticut from the southeast by Monday afternoon and evening. As colder air was drawn into the storm's circulation, the precipitation changed to heavy wet snow by Monday evening. Snow fell at the rate of two to three inches per hour for around 3 hours during Monday evening across most of southern Connecticut.Bands of very heavy wet snow continued through Monday night and into much of Tuesday, as the low slowly drifted north off the eastern end of Long Island. This coastal low then became nearly stationary during Tuesday, and even retrograded slightly to the southwest during Tuesday afternoon. This allowed periods of heavy wet snow to continue across most of southern Connecticut through Tuesday evening. The storm finally began to retreat east off the New Jersey coast Tuesday night and Wednesday, allowing the snow to taper off and end by midday Wednesday March 7th.The combination of very heavy wet snow and strong winds with this prolonged coastal storm produced numerous power outages across southern Connecticut. In addition, many schools and businesses were closed for several days due to the hazardous nature of this storm. Here are some storm total snowfall amounts: For Fairfield County: 4 inches at Stamford, to 16.8 inches at Danbury.For New Haven County: 9 inches at West Haven, to 17 inches at Prospect.For Middlesex County: 14 inches at Old Saybrook and 14.3 inches at Haddam.For New London County: 5.5 inches at Groton, to 16.8 inches at Colchester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 5, 7:35 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
735 PM EST MON MAR 5 2001
SHORT TERM DISC: AREAL COVERAGE AND INTENSITY OF PRECIPITATION HAS
INCREASED SIGNIFICANTLY ACROSS CT AND LONG ISLAND. THE LTST LOOP OF
RADAR IMAGES SHOWED ROTATION EMBEDDED WITHIN THE PRECIP FIELD ABOUT
40 MILES SOUTH OF LONG ISLAND/S SOUTHERN FORK. WIDESPREAD MODERATE
SNOW WITH BANDS OF HEAVY SNOW CONTINUE TO WRAP-AROUND THE INTENSE
OFFSHORE LOW. SNOW CONTS TO FALL AT THE RATE OF ARND 1 INCH PER
HOUR. THE LTST OKX SOUNDING SHOWS TEMPS BELOW FREEZING THROUGHOUT. I
PLAN TO UPDATE AND INCREASE SNOWFALL AMOUNTS...INITIALLY ACROSS
SOUTHERN CT AND LONG ISLAND THEN FURTHER WEST. THIS WILL HAVE NO
EFFECT ON THE WINTER STORM WARNINGS CURRENTLY IN EFFECT FOR THE
REGION.
NO OTHER SIGNIFICANT CHANGES ARE PLANNED WITH THIS INTERIM UPDATE.
.OKX...
CT...WINTER STORM WARNING THROUGH TUE ZONES CTZ005>012.
COASTAL FLOOD WRNG FROM LATE TDY INTO TUE ZONES CTZ009>012.
NJ...WINTER STORM WARNING THROUGH TUE ZONES NJZ002>006-011.
COASTAL FLOOD WRNG FROM LATE TDY INTO TUE ZONES NJZ005-006-011.
NY...WINTER STORM WARNING THROUGH TUE ZONES NYZ067>081.
CKOASTAL FLOOD WRNG FROM LATE TDY INTO TUE ZONES NYZ071>081.
MARINE...GALE WARNING ALL WTRS.
GCCTZ005>012-NJZ002>006-011-NYZ067>081-060730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 830 PM EST MON MAR 5 2001 ...HEAVY SNOW WILL CAUSE TREACHEROUS CONDITIONS MAINLY ACROSS SOUTHERN CONNECTICUT AND LONG ISLAND OVERNIGHT... BANDS OF VERY HEAVY SNOW...IN SOME CASES UP TO A FEW INCHES PER HOUR...THROUGH MIDNIGHT WILL CAUSE TREACHEROUS ROAD CONDITIONS MAINLY ACROSS SOUTHERN CONNECTICUT AND WESTERN AND CENTRAL LONG ISLAND...WHERE UP TO 8 INCHES IS POSSIBLE OVERNIGHT. HEAVY WET SNOW MAY DOWN TREE LIMBS AND POWER LINES IN THESE AREAS. LESS INTENSE SNOWFALL WILL OCCUR WEST OF THIS AREA...ACROSS NEW YORK CITY...THE LOWER HUDSON VALLEY AND NORTHEAST NmEW JERSEY...WHERE GENERALLY 2 TO 4 INCHES WILL FALL. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ENTIRE LOCAL AREA. GC
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238850, 5238851, 5238855, 5238853, 5238856, 5238852, 5238854.